Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Springfield, MO

May 1, 2004Douglas County, Howell County, Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at May 1, 2004, 3:10 AM CDT for Douglas County, Howell County, Ozark County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 3:10 AM CDT (08:10 UTC)
Expired
May 1, 2004, 9:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Douglas County, MO, Howell County, MO, Ozark County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 010813
FFWSGF
MOC067-091-153-011415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OZARK COUNTY IN MISSOURI.
  HOWELL COUNTY IN MISSOURI.
  DOUGLAS COUNTY IN MISSOURI.

* UNTIL 915 AM CDT.

* AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED BETWEEN TWO TO THREE INCHES OF RAIN ACROSS 
  EASTERN DOUGLAS...EASTERN OZARK AND MOST OF HOWELL COUNTIES SINCE 
  1 AM. ALTHOUGH THE HEAVIEST RAINFALL WILL END BEFORE 330 AM...RUNOFF
  IS NOT COMPLETE AND WILL LIKELY CONTINUE THROUGH THE MORNING. LOCAL
  LAW ENFORCEMENT OFFICERS INDICATED THAT SOME OF THE COUNTY ROADS
  IN SOUTHERN OZARK COUNTY HAD STANDING WATER OVER THEM...AND WILL 
  LIKELY FLOOD THIS MORNING AS SMALL STREAMS AND CREEKS FLOW OUT 
  OF THERE BANKS. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...WEST PLAINS...WILLOW SPRINGS...MOUNTAIN VIEW...
  GAINESVILLE...BAKERSFIELD...ZANONI...WILLHOIT...WHITE CHURCH...
  VANZANT...UDALL...TECUMSEH AND SYCAMORE.

THIS WARNING REPLACES THE SMALL STREAM FLOOD ADVISORY THAT WAS IN 
EFFECT. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3705 9167 3650 9166 3651 9256 3707 9257

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 1, 2:30 AM CDT, 40 minutes earlier.

Area forecast discussion, May 1, 2:30 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT SAT MAY 1 2004

.DISCUSSION...
MAIN FOCUS THIS PERIOD WILL BE WITH HEAVY RAIN AND FLOODING THREAT
TODAY AND SECONDARY PRECIPITATION CHANCES ON SUNDAY.  FROST
POTENTIAL BY SUNDAY NIGHT WITH WARM UP FOR REMAINDER OF UPCOMING
WEEK.

UPPER WAVE WAS KICKING EAST WITH IMPRESSIVE RIGHT ENTRANCE REGION OF
120+ KT UPPER LEVEL JET ACROSS SOUTH CENTRAL MO.  THIS IS THE SAME
AREA WHERE A SURFACE COLD FRONT WAS ANALYZED AROUND 05Z WITH JUICY
60+ DEW POINTS SOUTH AND EAST OF THE FRONT.  SURFACE LOW WAS LIFTING
NORTHEAST ALONG THE FRONT ACROSS NORTHWEST ARKANSAS.  LOW LEVEL JET
WAS FOCUSED MORE TO THE SOUTH TONIGHT AND WAS AIDING IN LARGE MCS
DOWN IN TEXAS.  STRONGEST CONVECTION EARLY THIS MORNING WAS ALONG
AND AHEAD OF SURFACE FRONT ACROSS SOUTH CENTRAL MO IN AREA OF BEST
UPPER LEVEL DIVERGENCE.  LIGHT TO MODERATE RAIN WAS OCCURRING BEHIND
THE FRONT ACROSS WESTERN AND CENTRAL MISSOURI AND IT APPEARS
FLOODING THREAT THERE HAS ENDED.  PLAN IS TO DROP FLOOD WATCH ACROSS
NORTHWEST 2/3 OF CWA AND KEEP IT IN FOR THE SOUTHEAST 1/2 THROUGH
18Z.  UPDATE TO FLOOD WATCH WILL BE FORTHCOMING AROUND ZONE ISSUANCE
TIME.

SURFACE LOW IS EXPECTED TO RIDE NORTHEAST ALONG THE FRONT TODAY AND
INTO THE OHIO VALLEY REGION BY THIS EVENING.  AFTER LOW PASSES TO
THE NORTHEAST...SHOULD SEE MUCH COOLER AIR MASS SINK INTO THE AREA
ALONG WITH CLEARING FROM NORTHWEST TO SOUTHEAST.

A SECONDARY SHORTWAVE APPEARS TO DROP THROUGH THE AREA ON SUNDAY
WITH SOME MID LEVEL MOISTURE ASSOCIATED WITH IT.  WOULD NOT EXPECT
MUCH IN THE WAY OF PRECIPITATION BUT A SIMILAR SCENARIO DEVELOPED
LAST WEEK WITH SCATTERED LIGHT SHOWERS AND PLAN ON KEEPING LOW POPS
(20-30S).  INCREASED CLOUD COVER AND SCATTERED SHOWERS ALONG WITH
REINFORCING COOLER AIR MASS WILL KEEP TEMPERATURES ON THE COOL SIDE
FOR SUNDAY.  CLOUDS AND MID LEVEL MOISTURE SHOULD EXIT TO THE
SOUTHEAST BY SUNDOWN AND WITH CLEAR SKY AND LIGHT WIND TEMPERATURES
EXPECTED TO DROP BACK INTO THE 30S FOR SUNDAY NIGHT.  HAVE ALSO
INCREASED THE AREAL COVERAGE OF SCATTERED FROST IN THE GRIDS.
WILL NEED TO MONITOR THIS CLOSELY OVER THE NEXT FEW MODEL RUNS TO
SEE IF FROST ADVISORY WILL BE WARRANTED WITH GROWING SEASON IN FULL
SWING NOW.

WARM UP SHOULD BEGIN ON MONDAY AS UPPER PATTERN TRANSITIONS TO MORE
WEST NORTHWEST FLOW AND RIDGE BUILDING INTO THE AREA.  SHOULD SEE
TEMPERATURES RISE BACK INTO THE 70S AND 80S BY MID TO LATE NEXT WEEK.
NO MAJOR CHANGES MADE TO EXTENDED GRIDS/FORECAST.

&&

.AVIATION...
CONVECTIVE PRECIPITATION SHOULD COME TO AN END BY MID MORNING AT
BOTH JLN AND SGF TERMINAL LOCATIONS WITH LOW CEILINGS HOLDING ON
THROUGH MIDDAY.  CEILINGS SHOULD BEGIN TO LIFT DURING THE AFTERNOON
WITH CLEARING THIS EVENING.  VFR CONDITIONS ARE EXPECTED THIS
EVENING AND TONIGHT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH UNTIL 18Z FOR DENT...TEXAS...SHANNON...
HOWELL...AND OREGON COUNTIES.
.KS...NONE.

LINDENBERG
Hazardous weather outlook, Apr 30, 10:30 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 PM CDT FRI APR 30 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1030 PM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH TORRENTIAL RAINFALL...SMALL
  HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

  SIGNIFICANT FLOODING POSSIBLE.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA OVERNIGHT
  BUT CONCENTRATED ACROSS FAR SOUTHERN MISSOURI.

  FLOODING WILL BECOME THE PRIMARY HAZARD OVERNIGHT HOURS...MAINLY
  ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR.

  DISCUSSION:

  SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE OUTLOOK AREA
  OVERNIGHT. STRONG THUNDERSTORMS WITH SMALL HAIL WILL BE POSSIBLE
  ACROSS FAR SOUTHERN MISSOURI CLOSER TO A SLOW MOVING FRONT.
  THE PRIMARY HAZARD OVERNIGHT WILL BE FLOODING AS MANY OF THE STORMS
  WILL PRODUCE TORRENTIAL RAINFALL RATES IN EXCESS OF ONE INCH PER
  HOUR. THE HIGHEST RISK OF LIFE THREATENING FLOODING WILL OCCUR
  ACROSS SOUTHERN MISSOURI MAINLY ALONG AND SOUTH HIGHWAY 60 WHERE
  ONE TO THREE INCHES OF ADDITIONAL RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  FLOODING WILL LIKELY BE ONGOING SATURDAY MORNING OVER SOUTHERN
  MISSOURI FROM OVERNIGHT AND MORNING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT ACROSS FAR SOUTHERN
  MISSOURI ALONG AND SOUTH HIGHWAY 60.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Special weather statement, Apr 30, 9:28 PM CDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT FRI APR 30 2004

MOZ093-095-101>104-010327-
BARRY-CHRISTIAN-MCDONALD-NEWTON-STONE-TANEY-
INCLUDING THE CITIES OF...BRANSON...MONETT...NEOSHO AND OZARK.
928 PM CDT FRI APR 30 2004

SEVERE THUNDERSTORM WATCH NUMBER 133 HAS BEEN CANCELLED. THE THREAT
FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.

HOWEVER...THUNDERSTORMS WILL CONTINUE ACROSS THE AREA OVERNIGHT.
THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND
SMALL HAIL.  LOCALIZED FLOODING WILL BE POSSIBLE.

FOSTER
Local storm report, Apr 30, 10:22 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             DIGGINS                 37.17N 92.85W
04/30/2004  0.75 INCH        WEBSTER            MO   BROADCAST MEDIA

&&

DSA
Local storm report, Apr 30, 11:25 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CDT FRI APR 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      DIGGINS                 37.17N 92.87W
04/30/2004                   WEBSTER            MO   AMATEUR RADIO

            FLOODING OVER HIGHWAY 60 NEAR DIGGINS

AF
AF
Local storm report, Apr 30, 11:30 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 PM CDT FRI APR 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLOOD            TURNERS                 37.18N 93.15W
04/30/2004                   GREENE             MO   AMATEUR RADIO

            MINOR FLOODING OVER HIGHWAY 125 NEAR OAK GROVE HEIGHTS.

AF
AF
Local storm report, May 1, 12:37 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1237 AM CDT SAT MAY 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      FORDLAND                37.17N 92.95W
05/01/2004                   WEBSTER            MO   AMATEUR RADIO

            FLOODING OVER HIGHWAY Z.

AF
Local storm report, May 1, 3:03 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0303 AM CDT SAT MAY 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      3 N HARTVILLE           37.29N 92.52W
05/01/2004                   WRIGHT             MO   EMERGENCY MNGR

            PEOPLE TRAPPED BY FLOODING ON LAKE FREDDIE ROAD.

AF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:25 PM CDTSevere Thunderstorm WarningSGFWebster50 min
Apr 30, 9:45 PM CDTFlash Flood WarningSGFWebster6 hr
Apr 30, 11:54 PM CDTFlash Flood WarningSGFWright6 hr
May 1, 12:33 AM CDTFlash Flood WarningSGFGreene6 hr
May 1, 12:33 AM CDTSevere Thunderstorm WarningSGFTaney42 min

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.